SEARCH

Entries in Kidney Failure (2)

Monday
Mar052012

Tainted ‘Spice’ Linked to Kidney Failure Outbreak

iStockphoto/Thinkstock(CASPER, Wyo.) -- Health officials in Casper, Wyo., are investigating an outbreak of kidney failure linked to a batch of synthetic marijuana known as “spice.”

Three people were hospitalized Friday and two more were treated and released from a hospital in the eastern Wyoming city of 55,000 residents. The patients, all in their teens and early 20s, reported vomiting, back pain and stomach pain. Officials are investigating reports of two others who reported similar symptoms earlier in the week.

Bob Harrington, director of the Casper-Natrona County Health Department, said the cause of the outbreak was still under investigation, but all of the people who were sickened reported smoking or ingesting blueberry-flavored spice.

Scientists at the Wyoming State Crime Laboratory are investigating the chemicals used in the batch of spice implicated in the illnesses. On Thursday, the Wyoming Department of Health issued a warning to health care providers around the state, alerting them to the potential connection between the drug and the reported symptoms.

“At this point, we are viewing use of this drug as a potentially life-threatening situation,” Dr. Tracy Murphy, the state epidemiologist for the Wyoming Department of Health, said in a statement.

Spice, also known as K2, skunk and moon rocks, is made of plant material laced with chemicals that mimic the effects of THC, the active ingredient in marijuana.

According to the National Institute on Drug Abuse, spice is often marketed to people interested in an alternative to marijuana.

The drug has a range of potentially dangerous effects, including soaring heart rate, elevated blood pressure, vomiting, paranoia, convulsions and hallucinations. In 2010, an Iowa teenager committed suicide shortly after smoking spice.

Although it’s often called “legal marijuana,” several states, including Wyoming, are cracking down on the drug and the chemicals used to make it.  And on Wednesday, the U.S. Drug Enforcement Administration extended a ban on five chemicals commonly used to make spice, citing the need to “prevent an imminent threat to public health and safety,” according to a statement on the DEA website. The action extends a ban on selling or using these chemicals for an additional six months as a permanent ban is considered.

But manufacturers often get around such roadblocks by tweaking spice recipes to swap banned chemicals for alternatives, thereby skirting laws aimed at prohibiting the drug. The drug is usually sold in head shops, certain retail stores and over the Internet.

The use of spice has been on the rise in recent years, particularly among teens and young adults. A 2011 report from the National Institute on Drug Abuse found that 11 percent of seniors in high school reported trying spice in the past year. In the same survey, a third of all 12th graders reported trying marijuana.

Copyright 2012 ABC News Radio

Friday
Feb172012

Nick Cannon's Blood Clots Likely Caused by Kidney Problems

GABRIEL BOUYS/AFP/Getty Images(NEW YORK) -- Nick Cannon stepped down from his daily radio show Friday after revealing he suffered another health setback last week, when doctors discovered he had blood clots in his lungs and an enlarged heart.

"The doctors found blood clots in my lungs and said if I don't slow down and stop working so hard then it's a wrap!" Cannon, 31, tweeted.

The actor, radio host and husband to Mariah Carey was hospitalized in January with kidney failure, which Cannon said contributed to his latest health scare.

"[Blood clots], on top of my previous condition, actually made me more prone to this," Cannon said. "If it isn't one thing, it's another."

African-American men in Cannon's age group are 14 times more likely than Caucasian men to develop kidney failure because of high blood pressure. Although it is unclear what contributed to Cannon's kidney failure, doctors said it likely caused the chain of events that led to the health problems Cannon is now experiencing.

"He may have some primary form of kidney disease. Sometimes, those can increase the risk of having blood clot events due to the loss of protein in the kidneys," Dr. William Abraham, the director of cardiovascular medicine at Ohio State University, told ABC News. He has not treated Cannon.

Abraham added that blood clots in the lungs can cause the right side of the heart to become enlarged.

"The other thing that is possible is he could have a systemic disorder, such as lupus," Abraham said.

Cannon has not shared details of his treatment or his prognosis. However, Abraham said he is optimistic the new father's condition is completely treatable.

"The good news is at this point I would presume everything is potentially reversible," he said.

Abraham said Cannon is likely on blood thinners to reduce the two blood clots in his lungs and may have to take them for as short as a month or as long as the rest of his life to prevent future clots.

Although Cannon's condition is serious, the multitasking celebrity likely isn't bedridden and spending all of his time with doctors.

"He may be going in weekly or every couple of weeks," Abraham said. " And he is probably seeing a kidney specialist regularly."

Reducing his workload will allow Cannon to get more rest and hopefully improve his health.

"Even Superman has to sleep," Cannon said on his radio show.

Cannon's representative declined ABC News' request for an interview.

Copyright 2012 ABC News Radio







ABC News Radio